South Carolina, 2003

Damaging Wind in South Carolina, August 11, 2003

August 11, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 2:11 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 2:11 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EDT MON AUG 11 2003

PUBLIC...
GENERAL MODEL CONSENSUS SHOWS THE RE-EMERGENCE OF THE ATLC MID LVL
RIDGE WWD THE NEXT FEW DAYS ENDING THE BARRAGE OF WEAK SHORT WAVE
ENERGY NEAR THE BASE OF THE LARGE TROF. BEGINNING WED...A MORE
SEA BREEZE ENHANCED PATTERN OF DIURNAL CONVECTION IS EXPECTED TO
RESUME WITH MAX TEMPS TEMPERED BY THE ONSHORE FLOW. BY THIS WEEKEND
THE RIDGE MAY WORK FAR ENOUGH W FOR SHORT WAVES TO PASS INTO THE
MID ATLC REGION. A FRONTAL PASSAGE IS QUESTIONABLE...BUT TROPICAL
ENTITIES SHOULD REMAIN S OF OUR FA. WILL GENERALLY STICK WITH FCST
NUMBERS JUST SLIGHTLY UNDER CLIMO WITH CHCS OF MAINLY AFTN AND
EVENING CONVECTION.

IN THE SHORT TERM...SCT EVENING SHOWERS AND TSTMS SHOULD DIMINISH
TOWARD MIDNIGHT...BUT MAY REDEVELOP ALG THE COAST LATE TONIGHT IN
A REGION OF MOISTURE AND SPEED CONVERGENCE. WILL CONTINUE 30/40
POPS ON TUE...THEN MORE A 20/30 PCNT SCHEME ON WED.

MARINE...
WINDS ARE BECOMING SRLY ACROSS THE WATERS AND SPEEDS HAVE
DROPPED OFF TO 10 KT OR LESS. SEAS HAVE BEEN STEADILY FALLING AS
WELL. NOT MUCH CHANGE EXPECTED TO CONDITIONS UNTIL WED WHEN MODELS
INDICATE A TROF IN THE TROPICS WILL BEGIN TO APPROACH S FL AND WINDS
SHOULD SHIFT TO MORE ERLY. THINK THE GFS IS TOO AGGRESSIVE IN
BRINGING SFC FRONT TO SC AND PLAN TO GO WITH ONSHORE FLOW THROUGH
SAT AS OPPOSED TO THE SHIFT TO SW INDICATED BY THE GFS ON FRI AND
SAT.

PRELIM NUMBERS:
CHS  72  87  72  88  73  /  30  30  20  20
SAV  72  88  71  88  71  /  30  40  20  30

.CHS...
GA...NONE.
SC...NONE.

24/18
Hazardous weather outlook, Aug 11, 4:33 AM EST, 11 hours 37 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
533 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE OHOOPEE
RIVER AT REIDSVILLE...THE EDISTO RIVER AT GIVHANS FERRY...THE
OGEECHEE RIVER AT EDEN...THE SAVANNAH RIVER AT CLYO AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 11, 2:18 PM EST, 1 hour 52 minutes before
GAZ100-115-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND BULLOCH COUNTY
THROUGH 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF CLAXTON...MOVING
NORTHEAST AT 15 TO 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND HAGAN...CLAXTON...DAISY...OVERBROOK...
EDNA...NEVILS...DENMARK AND EMIT THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 2:29 PM EST, 1 hour 41 minutes before
GAZ140-141-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 400 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF DARIEN...MOVING
NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND DARIEN...ASHINTILLY...RIDGEVILLE...MERIDIAN...CARNIGAN...
ARDICK...VALONA...SHELLMAN BLUFF...PINE HARBOR AND JULIENTON THROUGH
400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 2:42 PM EST, 1 hour 28 minutes before
GAZ088-SCZ040-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 430 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF MILBURY...OR
ABOUT 14 MILES NORTHEAST OF SYLVANIA. THE STORMS WERE GENERALLY
MOVING EAST NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WILL
LIKELY DEVELOP AROUND THE ALLENDALE AND MARTIN AREAS THROUGH 430 PM.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MARTIN...MILBURY...SEIGLING...FAIRFAX...APPLETON AND ALLENDALE
THROUGH 430 PM EDT. THIS INCLUDES HIGHWAY 301 BETWEEN ALLENDALE AND
SYLVANIA.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED ALONG WITH GUSTY
WINDS TO 35 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.
Special weather statement, Aug 11, 2:53 PM EST, 1 hour 17 minutes before
GAZ100-101-116-11245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS MARCHING ACROSS SOUTHERN BULLOCH AND
NORTHERN BRYAN COUNTIES - HEADING TOWARDS EFFINGHAM COUNTY...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REKA...OR ABOUT 4
MILES NORTHWEST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS WILL
AFFECT AREAS IN AND AROUND REKA...PEMBROKE...GROVELAND...
LANIER...AKINS...TUSCULUM...STILSON...S PRINGFIELD...RAHNS AND
PINEORA THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR POSSIBLE WARNINGS.
Special weather statement, Aug 11, 2:53 PM EST, 1 hour 17 minutes before
GAZ100-101-116-11245-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS MARCHING ACROSS SOUTHERN BULLOCH AND
NORTHERN BRYAN COUNTIES - HEADING TOWARDS EFFINGHAM COUNTY...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REKA...OR ABOUT 4
MILES NORTHWEST OF PEMBROKE...MOVING NORTHEAST AT 20 MPH. THIS WILL
AFFECT AREAS IN AND AROUND REKA...PEMBROKE...GROVELAND...
LANIER...AKINS...TUSCULUM...STILSON...SPRINGFIELD...RAHNS AND
PINEORA THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR
AREA. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR POSSIBLE WARNINGS.
Special weather statement, Aug 11, 4:02 PM EST, 8 minutes before
SCZ042-043-112145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON AND COLLETON COUNTIES
THROUGH 545 PM EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS NEAR EARLY BRANCH...OR ABOUT 5 MILES
NORTHWEST OF YEMASSEE...MOVING NORTHEAST AT 20 MPH. OTHER STRONG
STORMS WILL LIKELY DEVELOP FROM HAMPTON TO HENDERSONVILLE PRIOR TO
530 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THE
STRONGER STORMS.

&&

A SEVERE THUNDERSTORM WITH DAMAGING WINDS CROSSING THE SAVANNAH
RIVER INTO JASPER COUNTY MAY ALSO EFFECT THESE AREAS AFTER 545 PM.

The radar

The Charleston,SC radar (KCLX), 17 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 11, 4:10 PM EST to 4:13 PM EST
Where
Jasper County, Tarboro
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.533, -81.150

Thunderstorm winds knocked down trees and large limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379255.